Illinois, 2008

Flash Flood and Heavy Rain in Illinois, July 18, 2008

July 18, 2008 · NWS LOT · 2 events in 1 county or zone

Scattered thunderstorms produced heavy rain and flooding across parts of northeast Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms produced heavy rain and flooding across parts of northeast Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 18, 5:13 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 18, 5:13 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
613 PM CDT FRI JUL 18 2008

.DISCUSSION...
403 PM CDT

FORECAST PROBLEM IS MAGNITUDE OF SHRA AND TS THREAT TONIGHT AND
SAT...AS WELL AS POTENTIAL FOR SIGNIFICANT RAINFALL.

A WEAK SURFACE BOUNDARY HAS BEEN LOCATED ACROSS FAR NORTHERN IL
ALL DAY...WHILE A LAKE ENHANCED OUTFLOW HAS SETTLED INTO FAR NE IL.
DEW POINTS HAVE BEEN POOLING S OF THESE BOUNDARIES WITH 20Z
READINGS IN THE LOWER 70S COMMON. CAP THAT HAD BEEN IN PLACE
ACROSS THE FA THE LAST COUPLE DAYS IN NOW MARGINAL OR NON EXISTENT
BASED ON ACARS TEMP PROFILES ALLOWING SCT SHRA AND ISOLD TS TO
DEVELOP BETWEEN 19Z AND 20Z AS SURFACE TEMPS REACHED MID 80S TO
LOWER 90S. WITH MID LEVELS WARMER POSITIVE AREA NOT AS LARGE SO DO
NOT EXPECT EXCESSIVELY VIGOROUS UPDRAFTS THOUGH WITH PRECIPITABLE
WATER VALES APPROACHING 2 INCHES CONVECTIVE CELLS LIKELY TO BE
EFFICIENT RAINFALL PRODUCERS.

GFS AND NAM MODELS HAVE CAUGHT ON TO THE PRESENCE OF BOTH A
COMPACT MID LEVEL LOW ON THE FAR EASTERN NE-KS BORDER...AS WELL AS
AN H8 CIRCULATION IN FAR NW MO PER PROFILER AND 88D NETWORKS ALONG
WITH SATELLITE DERIVED WINDS. THESE MODELS MOVE THE MID LEVEL LOW
NE TO EASTERN IA BY 06Z SAT AND CONTINUE LIFTING ACROSS NW IL TO
SOUTHERN WI DURING SAT MORNING.

ENHANCED LOW LEVEL CONVERGENCE ACROSS NORTHERN IL AHEAD OF THE
LOW LEVEL CIRCULATION AS WELL AS INCREASING UVV AS THE MID LEVEL
FEATURE CONTINUES TO APPROACH FROM THE W. THIS EXPECTED TO
CONTINUE DEVELOPMENT OF SHRA AND TS ACROSS NE MO AND SE IA ACROSS
NORTHERN IL TONIGHT. DO NOT ANTICIPATE EXCESSIVE TRAINING OF CELLS
BUT ONLY LOCALLY HEAVY DOWNPOURS SO NO FLASH FLOOD/FLOOD WATCHES
ISSUED AT THIS TIME. CONTINUED CHANCES OF SHRA AND TS INTO SAT
AFTERNOON AS MID LEVEL TROF SLOWLY PROGRESSES EASTWARD TO SOUTHERN
LK MI BY 00Z SUN.

SOME UNCERTAINTIES FOR SAT NIGHT THRU MON NIGHT WITH PROSPECTS
FOR MORE RAIN. OPERATIONAL GFS FITS WELL WITH GFS ENSEMBLE MEAN IN
BRINGING A SHORT WAVE ESE ACROSS THE UPPER MS VALLEY AND ACROSS
SOUTHERN WI AND NORTHERN IL SAT NIGHT AND SUN MORNING WHILE NAM
HAS AXIS OF QPF FAR REMOVED TO THE N ACROSS FAR NORTHERN WI AND
THE U.P. OF MI. ECMWF AND UKMET ALSO SHOW THE MORE SOUTHERN TRACK
SO GIVEN MAJORITY OF SOLUTIONS BRINGING RAIN ACROSS THE FA SAT
NIGHT INTO SUN WILL MAINTAIN CHC POPS AS UPPER TROF DEVELOPS OVER
THE GRTLKS AND LIKELY TO SEE PERIODIC IMPULSES ROTATING SE ACROSS
THE UPPER MIDWEST AND INTO THE WESTERN LAKES.

TRS

&&

.AVIATION...

0000 UTC TAFS...VERY MESSY...WEAK GRADIENT...TYPICAL SUMMER
PATTERN OVER THE AREA. THE WEAK FRONTAL BOUNDARY REMAINS NORTH
OVER WISCONSIN WITH WARM...UNSTABLE WARM SECTOR AIR OVER NRN
ILLINOIS/INDIANA. SCATTERED TS DEVELOPED OVER NERN IL DURG THE
LATE AFTERNOON HOURS AND HAS LAID DOWN NUMEROUS OUTFLOW
BOUNDARIES...CAUSING WIND DIRECTIONS TO BECOME VARIABLE AND
CHANGABLE OVER THE FIRST FEW HOURS OF THE NEW TAF PERIOD. AS THE
CONVERCTION REMAINS SCATTERED...CAN ONLY GO WITH A VCTS GROUP FOR
THE TAFS AS THE LIKELYHOOD OF TS HITTING A TERMINAL IS SMALL. THE
OTHER CONCERN IS A BATCH OF PCPN OVER SERN IOWA...MOVING INTO NWRN
ILLINOIS. THIS PCPN WILL MOST LIKELY IMPACT THE RFD TERMINAL...BUT
GIVEN THE WEAK STEERING FLOW...THERE IS STILL ACHANCE THAT PCPN
COULD MOVE INTO THE ERN TERMINALS...OR IT COULD TRACK MORE NORTH
INTO SRN WISCONSIN. BASED ON LATEST RADAR AND SATELLITE
TRENDS...FEEL THERE IS A GOOD ENOUGH CHANCE FOR WETTING RAIN AT
THE TERMINALS TO INCLUDE PREVAILING SHRA FOR THE EARLY MORNING
HOURS. IN THE ABSENSE OF AN UPSTREAM KICKER TO PUSH THE PATTERN
ALONG...FEEL THAT TOMORROW WILL BE VERY MUCH LIKE TODAY. THE
AIRMASS OVER THE REGION WILL REMAIN WARM...HUMID AND UNSTABLE. SCT
SHRA/TSRA WILL BE LIKELY...BUT PINPOINTING TS AT A TERMINAL IS
DIFFICULT. WITH THE WEAK GRADIENT IN PLACE...WIDESPREAD MVFR VIS
IN HZ/BR SHOULD DEVELOP IN THE EARLY MORNING HOURS GIVEN THE MOISTURE
IN PLACE AND LIGHT TO CALM WINDS.

KREIN

&&

.MARINE...
1245 PM CDT

STILL REMAINING IN A WEAK LOW PATTERN EXTENDING FROM EAST ONTARIO
BACK SW TO THE NRN PLAINS. A FRONTAL BOUNDARY EXTENDING WEST FROM
THE FIRST LOW PRESSURE IN ONTARIO WILL SAG SOUTH TONIGHT...SETTING
UP NORTHEAST WINDS ACROSS THE NORTHERN HALF OF LAKE MICHIGAN TONIGHT.
THE FRONT SHUD STALL OVER THE SOUTHERN HALF OF LAKE MICHIGAN SATURDAY.
THEN A SECOND LOW PRESSURE AREA WILL DEEPEN ALONG THIS FRONT
SATURDAY NIGHT AND TRACK ACROSS SOUTHERN LAKE MICHIGAN. THIS ALLOWS
THE FRONT TO DROP SOUTH OF THE LAKE ON SUNDAY. NORTHWEST WINDS
ARE EXPECTED ACROSS LAKE MICHIGAN SUNDAY WITH WEAK FLOW LEAVING SPEEDS
OF ONLY 10 KNOTS OR LESS. WIND DIRECTIONS FOR THE EARLY PART OF
NEXT WEEK CONFLICT WITH MODEL GUIDANCE WITH REGARDS TO LOCATION
AND INTENSITY OF SURFACE HIGH MOVING INTO THE WESTERN GREAT LAKES.
FOR NOW HAVE CONTINUED IDEA OF MAINTAINING WEST WINDS MON AND TUE
AS RIDGE SLOWLY BUILDS INTO THE WESTERN GREAT LAKES. THE WEAK
SURFACE GRADIENT ACROSS THE AREA SHOULD NOT PROMOTE MUCH WAVE
ACTION WITH GENERALLY 2 FEET OR LESS FROM TONIGHT THROUGH THE
EARLY PART OF NEXT WEEK.

RLB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.

&&
Hazardous weather outlook, Jul 18, 3:54 PM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
454 PM CDT FRI JUL 18 2008

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
192200-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
454 PM CDT FRI JUL 18 2008 /554 PM EDT FRI JUL 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

 THERE WILL BE SCATTERED THUNDERSTORMS WITH PERIODS OF HEAVY RAIN.
THE THUNDERSTORMS MAY BECOME MORE NUMEROUS AFTER MIDNIGHT. SOME OF
THE THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

 ALL OF NORTHEAST ILLINOIS...NORTH CENTRAL ILLINOIS AND NORTHWEST
 INDIANA. MOST OF THE THUNDERSTORMS WILL OCCUR AFTER MIDNIGHT.

PORTIONS OF THE ROCK RIVER WILL REMAIN IN FLOOD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY FOR NORTH
CENTRAL ILLINOIS AND NORTHEAST ILLINOIS. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS FOR SUNDAY FOR NORTHEAST AND NORTH CENTRAL
ILLINOIS AND NORTHWEST INDIANA. THE THREAT WILL BE DAMAGING WIND
AND LARGE HAIL. A CHANCE OF THUNDERSTORMS WILL CONTINUE SUNDAY
NIGHT THROUGH TUESDAY.

PORTIONS OF THE ROCK RIVER WILL REMAIN IN FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. YOU ARE
ENCOURAGED TO REPORT ANY MINOR FLOODING DUE TO HEAVY RAIN.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-192200-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
454 PM CDT FRI JUL 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS FOR SUNDAY. THE THREAT WILL BE
DAMAGING WIND AND LARGE HAIL. A CHANCE OF THUNDERSTORMS WILL
CONTINUE SUNDAY NIGHT THROUGH TUESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-192200-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
454 PM CDT FRI JUL 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS FOR THE NORTH HALF OF LAKE
MICHIGAN TONIGHT. THUNDERSTORMS ARE LIKELY FOR THE SOUTH HALF OF
LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS ON THE SOUTH TWO THIRDS OF
LAKE MICHIGAN SATURDAY. THE CHANCE OF THUNDERSTORMS WILL SPREAD
ACROSS ALL OF LAKE MICHIGAN SATURDAY AND SUNDAY. THUNDERSTORMS ARE
LIKELY FOR THE NORTHERN THIRD OF LAKE MICHIGAN EARLY SUNDAY
MORNING. A CHANCE OF THUNDERSTORMS WILL CONTINUE MONDAY THROUGH
MONDAY NIGHT FOR ALL OF LAKE MICHIGAN. THE NEXT CHANCE OF THUNDERSTORMS
WILL THURSDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

In the hours before

Local storm report, Jul 18, 7:24 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
824 PM CDT FRI JUL 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       1 SW ARLINGTON HEIGHTS  42.08N 88.00W
07/18/2008  M2.45 INCH       COOK               IL   TRAINED SPOTTER

            RAINFALL BETWEEN 630 PM TO 800 PM. STILL EXPERIENCING
            HEAVY RAINFALL.

&&

CMOTT

The radar

The Chicago radar (KLOT), 52 km away, was scanning. The volume nearest the first event began at 01:47 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Cook

When
July 18, 7:45 PM CST
Where
Cook County, 1 mi S of Arlington Hgts
Reported by
Emergency Manager
Coordinates
42.066, -88.000

Rainfall of 3.26 inches was reported one mile south of Arlington Heights.

Flash Flood, Cook

When
July 18, 8:07 PM CST to 11:30 PM CST
Where
Cook County, 0.73 mi NNW of Arlington Hgts to 0.79 mi SSE of Palatine
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.090, -88.004

Meadow Drive was closed due to flooding. Widespread street flooding was reported throughout Rolling Meadows.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124115, 124114.